Colorado, 2010

Hail and High Wind in Colorado, May 24, 2010

May 24, 2010 · NWS BOU · 13 events in 13 counties and zones

Very strong winds preceding a cold front swept across the Front Range Foothills, Urban Corridor and Northeast Plains. Peak wind gusts ranged from 60 to 85 mph.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Very strong winds preceding a cold front swept across the Front Range Foothills, Urban Corridor and Northeast Plains. Peak wind gusts ranged from 60 to 85 mph. Numerous accidents were reported along Interstate 70 between Cedar Point and Limon. The strong crosswinds blew six semi-trucks and an RV on their sides; causing minor injuries and the temporary closure of the interstate.

Numerous power poles were snapped across parts of Lincoln and Weld Counties resulting in several road closures. In Arriba, a roof was blown off a building. In Agate, a wood, metal and brick structure collapsed with minor damage to the adjacent post office. In Aurora, roof damage was reported at Rangeview High School. Strong winds downed trees and power lines in Conifer and Denver causing several brief outages. Downed power lines caused several cars to catch fire in the vicinity of 1590 Cook St in Denver. Finally, a severe thunderstorm produced large hail, up to quarter size, near Sterling Reservoir.

Peak wind reports included: 85 mph at I-70 and Cedar Point; 82 mph at Highlands Ranch; 73 mph at Red Feather Lakes; 70 mph, 4 miles southeast of Holyoke, 3 miles west-northwest of Pleasant Valley and 5 miles south of Sedgwick; 68 mph at Akron and near Amherst; 67 mph near Fort Morgan, 4 miles east of Franktown and Longmont; 65 mph, 3 miles west of Boulder; 64 mph at Centennial, Denver International Airport, Kiowa and Sterling; 63 mph at Bennett, Limon and 5 miles south-southeast of Sedalia; 62 mph at Crook and 3 miles northeast of Parker; 61 mph at Keenseburg and Proctor; 60 mph in Arvada; 59 mph, 12 miles south-southeast of Aurora and Hugo; with 58 mph at Briggsdale, Franktown and New Raymer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 2:22 AM MST, 7 hours 42 minutes earlier.

Area forecast discussion, May 24, 2:22 AM MST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
322 AM MDT MON MAY 24 2010

.SHORT TERM...UPPER LEVEL LOW IS CURRENTLY SPINNING OVER UTAH AND
WILL QUICKLY MOVE TO THE NORTHEAST TODAY. BY LATE AFTERNOON...IT
WILL BE OVER CENTRAL WYOMING AND BY 12Z TUESDAY IT WILL NEARLY BE IN
CANADA. AS IT PASSES TO THE NORTHWEST OF THE FORECAST AREA...IT WILL
BRING A STRONG SOUTHERLY FLOW THIS MORNING AND THEN A STRONG WEST TO
SOUTHWEST FLOW THIS AFTERNOON. WINDS WILL AGAIN BE THE BIGGEST ISSUE
TODAY. STRONG SOUTHERLY WINDS WILL PREVAIL THIS MORNING AND TURN TO
THE SOUTHWEST BY NOON AND THEN TO THE WEST BY 00Z. THE SOUTHERLY
WINDS HAVE BROUGHT MOIST AIR BACK INTO THE AREA WITH DEW POINTS IN
THE 50S. HOWEVER...THE MOISTURE IS SHALLOW AND WILL QUICKLY BE SWEPT
OUT BY THE DRIER SOUTHWEST WINDS LATER THIS MORNING. WILL SEE VERY
GOOD MIXING TODAY DUE TO COLD AIR ADVECTION...THUS IT WILL BE EASY
TO MIX THE STRONGER WINDS ALOFT DOWN. WINDS SPEEDS LOOK TO BE
SUSTAINED IN THE 20 TO 30 KNOTS RANGE WITH GUSTS UP TO 50 KNOTS.
BECAUSE OF THE COLD AIR ADVECTION...HIGH TEMPERATURES WILL BE COOLER
THAN YESTERDAY. THE ONLY EXCEPTION WILL BE THE FAR EASTERN PLAINS
WHERE IT WILL TAKE THE COOLER AIR LONGER TO REACH AND HIGHS WILL BE
IN THE UPPER 70S.

PRECIPITATION CHANCES WILL AGAIN BE ON THE LOW SIDE. THE BEST CHANCE
FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS WILL BE OVER THE NORTH
CENTRAL MOUNTAINS. THIS IS WHERE LIFT WILL BE THE GREATEST AS THE
UPPER LEVEL LOW PASSES TO THE NORTH. THE NORTHEAST CORNER OF
COLORADO MAY SEE A COUPLE OF THUNDERSTORMS THIS AFTERNOON. MOISTURE
SHOULD HANG ON UNTIL EARLY AFTERNOON AND CAPES WILL CLIMB TO AROUND
1000 J/KG. BIGGEST QUESTION CONCERNING THE CONVECTION IS CAN IT
BREAK THE CAP BEFORE THE DRY AIR MOVES IN.

THE WINDY CONDITIONS WILL QUICKLY TAPER OFF EARLY THIS EVENING.
AIRMASS WILL BE DRY BEHIND THE SYSTEM AND EXPECT MOSTLY CLEAR SKIES
FOR TONIGHT. LOWS WILL BE ON THE COOL SIDE DUE TO THE DRY AIRMASS.
MOST LOCATIONS ACROSS NORTHEAST COLORADO WILL BE IN THE UPPER 30S TO
LOWER 40S.

.LONG TERM...ONLY MINOR ADJUSTMENTS PLANNED.  NOT MUCH CHANGE IN THE
OVERALL PATTERN FM YESTERDAY.  COLORADO WILL BE UNDER A PERSISTENT
SOUTHWESTERLY FLOW ALOFT...WITH A TROF OVER THE PACIFIC NORTHWEST
AND A BUILDING RIDGE OVER THE CENTRAL PLAINS.  THE FLOW ALOFT WILL
BE WEAKENING SOMEWHAT OVER COLORADO ON TUESDAY WITH A SHORT WAVE
RIDGE OVER THE CWFA.  DRIEST AMS WILL BE OVER THE MTNS.  SELY SFC
WINDS OVER THE PLAINS WILL USHER IN INCRG BOUNDARY LYR MSTR LATE
TUESDAY AFTN/EVNG.  BEST CHC OF TSTMS TUESDAY AFTN WILL BE IN THE
VICNITY OF THE PALMER DIVIDE.  ONLY CHANGE TO TUESDAY WAS TO HOLD
OFF TSTMS FOR ZONES 44..45 AND 49 UNTIL TUESDAY NIGHT.  INTERACTIVE
SOUNDINGS KEEPS THE LOWER LEVELS FAIRLY DRY THROUGH THE DAY ALTHOUGH
THEY WILL BE MODERATING UPWARDS TOWARDS 00Z WEDNESDAY...SO THE
BEST CHC OF TSTMS WILL BE TUESDAY EVENING.  ENOUGH OF AN INCREASE IN
BOUNDARY LYR MSTR OVERNIGHT TO ADD THE POSSIBILITY OF PATCHY FOG AS
WELL FOR LATE TUESDAY NIGHT AND WEDNESDAY MORNING.  FOR THE REST OF
THE PERIOD...TEMPERATURES WILL CONTINUE TO INCREASE SLIGHTLY EACH
DAY AS THE RIDGE BUILDS UP OVER THE CENTRAL PLAINS.  NO SIGNIFICANT
SYNOPTIC SCALE FEATURES MOVING OVER THE AREA THROUGH AT LEAST
FRIDAY...SO THE PATTERN WILL BE RELATIVELY BENIGN.  THERE WILL STILL
BE ENUF MSTR AROUND TO INCLUDE THE SLGT CHC OF TSTMS EACH
AFTN/EVNG.  THIS ALREADY REFLECTED IN THE GRIDS TO NO CHANGES NEEDED
FOR THE LATER PERIODS AT THIS TIME.

&&

.AVIATION...THERE WILL BE A SLIGHT CHANCE FOR LOW CLOUDS THROUGH
14Z. IF ANY LOW CLOUDS DEVELOP THEY SHOULD BE IN THE 1500 TO 3000
FOOT RANGE. THE BIGGEST ISSUE TODAY WILL BE THE STRONG WINDS. STRONG
SOUTHERLY WINDS EARLY THIS MORNING WILL TURN SOUTHWEST BY MID
MORNING AND THEN TO THE WEST BY LATE AFTERNOON AS A LOW PRESSURE
SYSTEM PASSES TO THE NORTH. SUSTAINED WINDS WILL BE 20 TO 30 KNOTS
AND GUSTS COULD REACH AS HIGH AS 45 KNOTS. AIRMASS WILL BE UNSTABLE
THIS AFTERNOON...BUT BECAUSE OF THE DRY AIR MOVING IN FROM THE WEST
NO SHOWERS OR THUNDERSTORMS ARE EXPECTED.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

MEIER/COOPER
Hazardous weather outlook, May 24, 3:33 AM MST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
433 AM MDT MON MAY 24 2010

COZ030>051-241700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
433 AM MDT MON MAY 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG SOUTHERLY WINDS WILL SHIFT TO THE WEST THIS AFTERNOON AS A
COLD FRONT PUSHES THROUGH THE STATE. WINDS WILL BE SUSTAINED AT 20
TO 35 MPH WITH GUSTS TO 50 MPH. HIGH EXPOSED AREAS MAY SEE GUSTS TO
60 MPH.

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS OVER THE NORTHEAST
PLAINS TODAY. IF STORMS DEVELOP THEY COULD BECOME SEVERE WITH LARGE
HAIL AND STRONG WINDS.

OVER THE MOUNTAINS...THERE WILL BE A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS THROUGH THE AFTERNOON. THE SNOW LEVEL WILL FALL TO
9000 FEET BY LATE AFTERNOON. ANY PRECIPITATION THAT FALLS OVER THE
MOUNTAINS WILL BE LIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL CONTINUE TO BE A SLIGHT CHANCE FOR LATE AFTERNOON AND
EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/COOPER

The radar

The Denver radar (KFTG), 58 km away, was scanning. The volume nearest the first event began at 18:44 UTC.

Open the radar archive at this moment

Event by event

12 high wind, 1 hail. Local standard time, as filed.

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, Elbert / C & E Douglas Counties Above 6000 Feet

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

High Wind, Ne Weld County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Ne Weld County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
C & S Weld County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, C & E Adams & Arapahoe Counties

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
C & E Adams & Arapahoe Counties forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.762, -104.338 (the zone’s center; the record gives no point)

High Wind, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Measured
74 kt (85 mph) measured gust
Injuries
5 direct, 0 indirect
Reported by
Mesonet
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

High Wind, Logan County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Logan County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

High Wind, Washington County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Washington County forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

High Wind, Sedgwick County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Sedgwick County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

High Wind, Phillips County

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Phillips County forecast zone
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

High Wind, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
May 24, 10:04 AM MST to 2:37 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Hail, Logan

When
May 24, 11:46 AM MST
Where
Logan County, 6.32 mi W of Padroni
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.780, -103.290

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228126, 228128, 228129, 228132, 228134, 228136, 228146, 228149, 228151, 228152, 228153, 228155, 224776.